Considering the effects wear off fast should I cut the 5mg tablets in half and take half every 6 hours? Any advice with this?
Diazepam - I was just prescribed Valium 5mg twice a day. It seems like the effects wear off fast?
Question posted by Eliottj on 31 July 2017
Last updated on 23 December 2021 by ClinicalPhysUK
Diazepam tends to be excreted slowly from your body, and after about 5 days of twice daily and evenly spaced administration, you should achieve a steady state concentration in the blood. It really depends on why you were prescribed this medication - 5mg BD is a dose that is prescribed more for anxiety disorders. 2mg PRN / as needed is more for muscular pain injury, albeit there are newer drugs that are generally considered preferable to diazepam. Tolerance is a big issue with long term use of diazepam, so the effect will not be as great over time. It also has a high risk of dependence when taken long term.
In short splitting your dose to evenly spaced 4 times daily may initially help but after approximately 5 days blood levels will be stable. Also check with your pharmacist regarding any other medications you take as some may enhance / decrease diazepam metabolism and effects.
Honestly I would talk to your prescribing Dr / RN and explore all these issues. In most countries we have a legal duty to do this with you when prescribing this type of medication.
At 5mg the intended effect would not last more than 4 hours but what determines how long the effect lasts is your metabolic rate and your weight. The faster your metabolic rate is the faster the effect wears off. Then there is the weight factor. The bigger you are the higher the dose is needed to achieve the same effect as someone smaller. Another factor is tolerance threshold. 5mg x 2 a day = 2.5mg x 4 a day. I hope this helps.
Of all the benzodiazepines valium has one of the longest half lives.
This is something that you should discuss with your doctor.
Maybe someone who has experience with Valium can tell you what has worked for them and you can discuss that with your doctor.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.